Washington County has recorded its first case of severe bleeding from the use of synthetic marijuana, according to the county health department.
The case was reported Sunday, according to a health department news release.
The symptoms in the county case are similar to the description of dozens of cases in Maryland and Illinois, where cases initially were reported.
Clinical signs include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool, excessively heavy menstrual bleeding and back pain. If untreated, the condition can lead to death.
Synthetic marijuana uses mind-altering chemicals that are sprayed onto dried plant material. The material then is smoked or, when the chemicals are in liquid form, they may be used in vaping products.
Although synthetic-marijuana use has been an ongoing problem, authorities said some individuals are developing excessive bleeding after exposure to synthetic cannabinoids contaminated with a chemical similar to rat poison, which interferes with the body’s normal clotting ability.
The condition is known as synthetic cannabinoid-associated coagulopathy.
The Maryland Poison Center and the state health department are warning residents of the danger of bleeding that can be linked to use of all synthetic cannabinoids, also known as spice, K2 or fake weed.
Since April, there have been more than 200 cases of excessive bleeding associated with the use of synthetic cannabinoids reported across the country.
The Maryland Poison Center at the University of Maryland School of Pharmacy was notified of the first case in the state April 3.
Since then, there have been 32 more cases reported across the state.
There have been several deaths linked to synthetic cannabinoid-associated coagulopathy nationwide, including one in Maryland.
Treatment might take several weeks to months due to the action of the long-lasting anticoagulants. The county health department will work to support the recovery of affected individuals and raise awareness of the dangers of the drug.
If anyone who has used synthetic cannabinoids develops significant unexplained bleeding, it is recommended that he or she go to a local hospital or call the Maryland Poison Center at 1-800-222-1222.